Tafinlar+Mekinist+Ipi

Posted By
Anonymous
12/15/2013 1:05am
Activity
Replies: 4

Does anyone have any experience with this trio?  The doctor is adding Ipi on Monday as the combo is not working.  

Thanks.

arthurjedi007 - (12/15/2013 - 11:11pm)

That was the combo they wanted me on but I never got into the trial for it. I do know ipi works totally different than the other 2. It works to get your immune system to fight the cancer but it takes time. That is what I'm on now because zelboraf did nothing good for me. Also they said once you have taken zelboraf, tafinlar and/or mekinist taking the others in those 3 does pretty much nothing. However ipi is totally different so that does not apply. Hope that helps. Sorry the tafinlar/mekinist is not working for you. Also if I were you and you have time you might want to get into the ipi/nivo combo trial.

Anonymous - (12/16/2013 - 7:49am)

Thanks Arthur.  

Unfortunately, there is not much time as the liver is giving out.  Ipi is the last resort.  Tafinlar and mekinist have slowed progression, but not stopped it.  Since this is outside the trial, the doctor said she has to say officially to stop the tafinlar and mekinist combo today because there is not much research out there yet on the trio.  But, she said she can't control what we do at home (implying to continue).  Since the liver is so bad, stopping the meds completely might be very risky.

How long does it take to see results with Ipi?

I don't know what to do, to continue with the tafinlar and mekinist while getting Ipi or stop.  Does anyone have any experience with this and/or advice?

Thanks.

Anonymous - (12/16/2013 - 10:26am)

The combination of those 3 drugs is the subject of newer Phase I clinical trials.  The prior trial with Zelboraf and ipi was terminated because of liver toxicity issues, but folks think this combination will not have that issue.  If your insurance will cooperate (a big question mark), it is possible to get all 3 drugs off trial.  If your doctor won't prescribe all 3, then look into getting another doctor after you start the ipi.  Ipi takes a minimum of 12 weeks to work.

POW - (12/16/2013 - 10:48am)

Wow, you're really between a rock and a hard place here, aren't you? I am sorry that you have to deal with these difficult circumstances.

I can't advise you about whether or not to continue with Tafinlar and Mekinist. I will, however, tell you what I know and let you take it from there.

About 2 years ago, shortly after Zelboraf was FDA approved, they started a clinical trial giving Zelboraf and ipi simulatneously. The idea being that since Z acted quickly but short-term and ipi acted slowly but long-term, the combination should be great.

Unfortunately, they had to stop the trial early because the combo proved to be toxic. About 30% of the patients developed severe (grade 3-4) skin reactions and 30% developed liver toxicity. Most of the adverse effects were eventually reversed but the Zelboraf + ipi combo was scrapped. I don't think that anybody has tested the combination of Tafinlar + ipi.

Zelboraf (vemurafenib) and Tafinlar (dabrafenib) are very similar drugs. There is a slight difference between their chemical structures but their overall struture, mechanism of action, BRAF mutation targeting and side effects are the same. Clilnical trials of Tafinlar + MEK showed that the combo worked better than either drug alone and the combo also had fewer side effects than either drug alone. What that would mean, if anything, in terms of adding ipi I don't know.

As you probably know already, ipi doesn't work for everybody and when it does work it takes a while. Some people (those with visible tumors on or under the skin) can see their tumors start to shrink in 3 or 4 weeks.  Others don't see much change for 3 or 4 months. Most people are in between. Adding to the uncertainty is the fact that ipi often makes tumors swell temporarily before they shrink. The theory is that the immune cells, having been stimulated by the ipi, recognize and surround the tumors to kill them. All these immune cells make the tumors appear larger for a week or two and then they start to shrink.

You are facing some difficult choices here. I think that all you can do is to make the best decision you can with the information you have available at the time and then never look back. Go with yout gut and don't second guess yourself later. We none of us have the "right" answer. I'll be praying for you.